Rhode Island, 2016High Wind in Rhode Island, October 9, 2016
October 9, 2016 · NWS BOX · 1 event in 1 county or zone
Matthew was a major hurricane in the Caribbean and Bahamas, then weakened along the Southeast US coast and became post-tropical off North Carolina. The remnants of Matthew merged with a cold front off the coast and moved past Cape Cod during the night of October 9th-10th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Matthew was a major hurricane in the Caribbean and Bahamas, then weakened along the Southeast US coast and became post-tropical off North Carolina. The remnants of Matthew merged with a cold front off the coast and moved past Cape Cod during the night of October 9th-10th. This caused wind damage in parts of Eastern Massachusetts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Oct 9, 3:08 PM EST, 3 hours 32 minutes earlier.
Area forecast discussion, Oct 9, 3:08 PM EST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
408 PM EDT Sun Oct 9 2016
.SYNOPSIS...
Rain lingers across the region through the evening, ending from
west to east. Gusty winds expected overnight into tomorrow. High
pressure then builds over the region with dry weather and
seasonable temperatures through most of next week. The exception
to that may be Thursday, when a cold front should cross our
region.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Models continue to struggle, even during the event with mod-hvy
rainfall across much of the region. At odds is the very dynamic
negative trof and tropical interaction, something models typically
struggle with. In spite of continued dry/cool air entrainment from
the N, bands of rain will linger well into the evening especially
across the E as strong inverted trof continues to develop and
stretch across the remainder of the forecast area it has not
currently hit. Final totals (thanks to PWATS near 2.0 inches) will
range form about 0.25 inches NW to near-above 2.00 inches across
the Cape/Islands. Many locations will see a much appreciated
1.00-2.00 inches.
This evening and overnight, expect precip to gradually dissipate
from W-E as strong subsidence forms behind the inverted trof. It
may take until the early morning hours to fully clear the
Cape/Islands, while it ends after dark further inland. The colder
air moving in, combined with strong pres gradient (more on that
below) will lead to rapid cooling as precip ends, with some
locations dipping into the upper 30s while the remainder of the
area sits in the low-mid 40s by early AM. The areas closest to
reaching frost-potential are across NW MA where the growing season
has already come to an end.
The other issue will be increasing N winds. Strong 1030+ high pres
will meet low pres remnants of Matthew offshore, which may deepen
thanks to continued ET process and strong negative trof. This
generates a very strong pres gradient and very tight isallobaric
couplet through much of the overnight hours. Winds aloft at H92
hover near 45 kt, so given these factors winds, especially along
the SE coast where all of these are maximized may reach 40-50 mph
at times. Will hoist a wind advisory for the Cape/Islands, but
this may need to be expanded further inland. Interior winds mainly
gust 30-40 mph at peak due to lackluster of mixing.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Tomorrow...
Winds will continue blustery through much of the day thanks to an
increase in BL mixing with sunrise. Otherwise, highs likely to
overachieve by a bit thanks to slight downslope component late and
H92 temps dropping through the day. Looking at highs in the upper
50s to low 60s, but with a cooler feel due to the winds. Ocean
effect clouds may linger across the Cape, thanks to the N
component to the flow and temp differential approaching 12C
between SSTs and H85.
Tomorrow night...
In spite of the blustery start, pres gradient rapidly slackens as
high pres moves overhead. Dry column supports clear skies.
Radiational cooling with H92 temps starting around +4C should
allow for inversions dropping temps in the 30s. Most sheltered
valleys may once again see 32 or less particularly in the valleys
across W MA and CT, with temps very close to 32 in the lower
coastal plain as well. Although no watch issued with this update
due to the uncertainty, may need to monitor for freeze and frost
headlines by early Tue morning. Anyone with sensitive plants may
wish to take action early.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...
* a Series of high pressures brings dry, near seasonable weather
most of this week
The forecast remains remarkably quiet through this portion of the
forecast. Our region will be under the influence of two high
pressures for much of this week. The first moves east from the
Maritimes mid week, with the second arriving from the west on
Friday.
Our only chance for more rainfall looks to be late Thursday into
Thursday evening. This is when a low pressure moving through Quebec
will bring a cold front through our region. The latest guidance
continues to highlight the lack of moisture with this front. It is
now appearing more likely this front will pass through with dry
weather for most of southern New England.
Temperatures will warm to seasonable or even above normal levels
through Thursday. The cold front moving through Thursday will drop
temperatures back below normal for Friday into next weekend.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Monday Night/...
Through 06Z overnight...High confidence in trends, lower
confidence in exact timing.
VFR conditions already in the CT valley and slowly moving E.
Expect this trend to continue as IFR/MVFR sites gradually improve
through the afternoon and evening. Timing within a couple of hours
of TAFs, Cape/Islands may remain MVFR into early tomorrow morning.
N-NE winds increasing through the afternoon, with gusts around
30-40 kt at times near shore during the overnight hours. 20-30 kt
inland.
Tomorrow and tomorrow night...High confidence.
VFR. Main issue will be 20-35 kt wind gusts out of the N through
the daylight hours. These winds diminish rapidly overnight.
KBOS TAF...Mainly IFR through 00Z, gradual improvement through
04Z-06Z at which point expect mainly VFR. Wet runways until 03Z.
Winds increase through the afternoon...peaking overnight at 25 to
35 kt.
KBDL TAF...Mainly VFR from now on as rain comes to an end.
Outlook /Tuesday through Friday/...
High confidence. VFR. Low risk for IFR or MVFR conditions in fog or
marine stratus Wednesday night into Thursday morning.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through the overnight hours...High confidence.
Winds will gradually increase out of the N through the overnight.
Gusts 40-48 kt are expected except for the more sheltered
Narragansett Bay and Boston Harbor. Will extend the current Gale
warnings well into the day tomorrow as it will likely take some
time for winds to fully decline especially across the E waters.
Small crafts for the aforementioned Bay/Harbor. Low risk for near
storm force gusts. Seas gradually build, reaching nearly 12 ft by
early tomorrow morning on the SE ocean waters.
Tomorrow and tomorrow night...High confidence.
Winds subside but remain above small craft thresholds into the
overnight. Gales will likely be converted to small craft
advisories through the day. Seas remain elevated although will
begin to decline. Lowest heights will be around 8 ft on the ocean
waters by sunrise Tue.
Outlook /Tuesday through Friday/...Moderate confidence.
Winds diminish Tuesday in Tuesday night as a high pressure builds
over the waters. Winds increase once more Thursday night into
Friday as colder moves over the waters behind a cold front.
The more significant issue is how quickly seas will subside,
especially across the outer coastal waters. Matthew and Nicole have
generated a lot of southeast swell, which should be impacting the
outer coastal waters all of this week. Small craft advisories may be
necessary for a portion of this time, particularly on the outer
waters.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory from 8 PM this evening to noon EDT Monday for
MAZ022-023.
Wind Advisory from 8 PM this evening to 2 PM EDT Monday for
MAZ024.
RI...None.
MARINE...Gale Warning from 8 PM this evening to 5 PM EDT Monday for
ANZ231>234.
Small Craft Advisory until 5 PM EDT Monday for ANZ230-236.
Gale Warning from 8 PM this evening to 2 PM EDT Monday for
ANZ235-237-251.
Gale Warning from 8 PM this evening to 8 PM EDT Monday for
ANZ250.
Gale Warning until 8 PM EDT Monday for ANZ254>256.
&&
SYNOPSIS...Belk/Doody
NEAR TERM...Doody
SHORT TERM...Doody
LONG TERM...Belk
AVIATION...Belk/Doody
MARINE...Belk/DoodyHazardous weather outlook, Oct 9, 3:34 PM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
434 PM EDT SUN OCT 9 2016
CTZ002>004-MAZ002>021-026-RIZ001>008-102045-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
434 PM EDT SUN OCT 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...RHODE
ISLAND AND ALL OF MASSACHUSETTS EXCEPT FOR BERKSHIRE COUNTY...AND
THE CAPE AND ISLANDS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SOUTHEASTERLY SWELL ASSOCIATED WITH MATTHEW AND NICOLE IS EXPECTED
TO CONTINUE THROUGH MONDAY. ROUGH SURF IS EXPECTED...ALONG WITH A
MODERATE TO HIGH RISK OF RIP CURRENTS...ESPECIALLY ALONG THE SOUTH
COAST.
HIGH PRESSURE AND LIGHT NORTH WINDS WILL LEAD TO GOOD RADIATIONAL
COOLING CONDITIONS MONDAY NIGHT. THIS COULD RESULT IN A WIDESPREAD
FROST, WITH SOME AREAS POSSIBLY GETTING A HARD FREEZE. THIS WILL
NEED TO BE MONITORED OVER THE NEXT DAY OR SO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ024-102045-
NANTUCKET MA-
434 PM EDT SUN OCT 9 2016
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NANTUCKET.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
SOUTHEASTERLY SWELL ASSOCIATED WITH MATTHEW AND NICOLE IS EXPECTED
TO CONTINUE THROUGH MONDAY. ROUGH SURF IS EXPECTED...ALONG WITH A
MODERATE TO HIGH RISK OF RIP CURRENTS...ESPECIALLY ALONG THE SOUTH
COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ022-023-102045-
BARNSTABLE MA-DUKES MA-
434 PM EDT SUN OCT 9 2016
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON EDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CAPE COD AND MARTHAS
VINEYARD.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
SOUTHEASTERLY SWELL ASSOCIATED WITH MATTHEW AND NICOLE IS EXPECTED
TO CONTINUE THROUGH MONDAY. ROUGH SURF IS EXPECTED...ALONG WITH A
MODERATE TO HIGH RISK OF RIP CURRENTS...ESPECIALLY ALONG THE SOUTH
COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ254>256-102045-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
434 PM EDT SUN OCT 9 2016
...GALE WARNING IN EFFECT UNTIL 8 PM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
THERE IS A LOW RISK FOR STORM FORCE GUSTS LATE TONIGHT INTO MONDAY
MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ235-237-251-102045-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
434 PM EDT SUN OCT 9 2016
...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
SOUTHEASTERLY SWELL ASSOCIATED WITH MATTHEW AND NICOLE IS EXPECTED
TO CONTINUE THROUGH MONDAY. ROUGH SEAS ARE EXPECTED AT A
MINIMUM...ESPECIALLY ACROSS THE OUTER COASTAL WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ250-102045-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
434 PM EDT SUN OCT 9 2016
...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230-236-102045-
BOSTON HARBOR-NARRAGANSETT BAY-
434 PM EDT SUN OCT 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ231>234-102045-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
434 PM EDT SUN OCT 9 2016
...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 PM EDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
High Wind, Washington
- When
- October 9, 6:40 PM EST to 7:45 PM EST
- Where
- Washington forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
The Weatherflow station URI at Narragansett Rhode Island recorded a sustained south wind of 40 mph at 653 pm EST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Maryland, October 9 to 11, 2016$1.0 million · 2 events
- High Wind and Strong Wind in Massachusetts, October 9, 2016$6,000 · 7 events
- Flood and High Wind in Delaware, October 9, 201651 kt wind · 6 events
- Strong Wind and Heavy Rain in New Jersey, October 9, 2016$40 · 3 events
- Flash Flooding and Hail in New Mexico, October 9, 20161 in hail · 3 events
- Flood in Alaska, October 9 to 14, 2016$5,000 · 1 event
- Strong Wind in Maryland, October 9, 2016$20 · 1 event
- Strong Wind in Pennsylvania, October 9, 2016$20 · 1 event
- Hail in New Mexico, October 9, 20160.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663462.